Kansas, 2021

High Wind in Kansas, November 12, 2021

November 12, 2021 · NWS GLD · 1 event in 1 county or zone

During the late morning and early afternoon hours of November 12th, northwestern Kansas saw strong northwesterly wind gusts up to 55 mph. A semi-truck was reported to have blown over in the area due to these damaging winds.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the late morning and early afternoon hours of November 12th, northwestern Kansas saw strong northwesterly wind gusts up to 55 mph. A semi-truck was reported to have blown over in the area due to these damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Nov 12, 6:26 AM CST, 3 hours 9 minutes earlier.

Area forecast discussion, Nov 12, 6:26 AM CST, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
526 AM MST Fri Nov 12 2021

.SHORT TERM...(Today through Saturday night)
Issued at 455 AM MST Fri Nov 12 2021

Overview: Speedy NW flow aloft.. between a deep /vertically
stacked/ low invof the Upper Great Lakes and a pronounced upper
level ridge over the Pacific Coast and Intermountain West.. will
persist over the region through tonight. Flow aloft will weaken
and back to the WNW tonight and Saturday.. as the occluded cyclone
/vertically stacked low/ gradually progresses east across the
Great Lakes into Ontario/Quebec/New England -- dampening the
synoptic pattern over the CONUS.

Today-Tonight: A tight MSLP gradient will persist over portions
of the Northern Plains and Northern MS River Valley.. on the
western periphery of a vertically stacked cyclone invof the Upper
Great Lakes. While the Tri-State area will be far removed from the
aforementioned cyclone.. amidst a relatively weak MSLP gradient..
the same cannot be said aloft (e.g. 700/500 mb) -- where a tight
height gradient /strong NW flow/ persists. With clear or mostly
clear skies anticipated throughout the day.. and lingering low-
level cold advection this morning.. northwesterly winds will
quickly strengthen a few hours after sunrise (~15Z). Forecast
soundings via the GFS/HRRR/NAM NEST suggest a mixed-layer on the
order of 4-5 KFT deep this afternoon.. with solid ~35 knot flow
throughout. With this in mind, expect sustained NW winds ranging
anywhere from 25-40 mph. Forecast soundings suggest that 40-50
knot flow may exist at/near the top of the diurnally-deepening
mixed layer for a short period of time late this morning
(~15-18Z).. roughly around the same time that low-level cold
advection abates. Thus, gusts up to 60 mph may be possible late
this morning (15-18Z) -- if there is sufficient overlap between
diurnal heating and waning cold advection in the presence of
stronger low-level flow. Expect highs ranging from the upper 40s
(north/east) to lower 50s (south/west). Winds will rapidly weaken
with loss of heating/mixing AOA sunset this evening.. becoming
light/variable thereafter.

Sat-Sat Night: NW (increasingly WNW) flow will persist on
Saturday.. albeit in a weakened state. Expect a 15-25 mph WNW
breeze during the afternoon.. and much warmer temperatures.. as
the vertically stacked /occluded/ cyclone shifts east across the
Great Lakes and the ridge over the Pacific Coast/Intermountain
West builds eastward into the Rockies. Unless a considerable
amount of orographic cirrus develops along the CO Front Range..
expect mostly clear skies.

.LONG TERM...(Sunday through Friday)
Issued at 209 AM MST Fri Nov 12 2021

The long term period continues to look dry with above average
temperatures to begin the week before a system comes in and brings
near average conditions.

Sunday, the area remains under northwest flow aloft but there is
currently no hint of a shortwave moving through as the ridging
begins to move east out of the Rockies. Near the surface, the higher
pressure is forecasted to start moving of to the east as lower
pressure begins to develop along the Front Range. For the Tri-State
area, partly cloudy skies are expected to linger though cloud cover
may decrease during the day. Temperatures will be cooler than the
previous day with highs around 60.

Monday and Tuesday are expected to be warmer as the upper level
ridge moves over the area and sunny skies prevail over the area. The
warmer temperatures and relatively similar amounts of available
moisture will drop RH values into the teens both days, mainly west
of Highway 27. A few areas could see critical fire weather
conditions as wind gusts approach 25-30mph but most of the area is
forecasted to be sub 25mph. Otherwise, highs are forecasted to be in
the 70's with lows in the 30's and maybe a few upper 20's.

Late Tuesday and into Wednesday, a cold front associated with a low
pressure system moving southeast across the Plains is forecasted to
move across the area. This system is tied to an upper level low that
guidance now has in better agreement moving across the Northern half
of the CONUS. Ensembles still show uncertainty as to how far south
and deep the upper trough will get. Both ensembles also suggest that
the system may not move through as fast as currently forecasted.
Either solution still points to Wednesday being much cooler and with
some potential sprinkles/flurries whenever the front moves through
(currently Tuesday night/Wednesday morning). Chances for measurable
precip continue to be very low which is why I only have
sprinkles/flurries in right now. Thursday and beyond currently looks
to be warmer than Wednesday but will depend on how fast the trough
moves off and the colder air mass shifts east.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 445 AM MST Fri Nov 12 2021

...Breezy to Strong NW Winds Today...

VFR conditions will rule through the TAF period. Primary aviation
concern will be strong NW winds. Winds will quickly strengthen
after sunrise, increasing to 20-35 knots sustained by late morning
(around or after ~15Z). Gusts up to 40-45 knots are possible during
a relatively brief window of time late this morning (15-18Z). NW
winds will rapidly weaken shortly before sunset (with loss of
heating/mixing).. becoming light/variable shortly thereafter.

&&

.FIRE WEATHER...
Issued at 445 AM MST Fri Nov 12 2021

Primarily a relative humidity forecast.. as the 'wind' side of
the RFW criteria equation will no doubt be satisfied across the
entire area this afternoon. Virtually all guidance (HRRR-NAM
NEST-GFS-RAP) indicates a narrow, NW-SE oriented 'moisture
minimum' over the region this afternoon.. extending southeastward
from extreme northeast CO into western KS -- where [1] H85
dewpoints bottom out at -14C (presumably a function of vertical
mixing and synoptic subsidence on the far western periphery of the
vertical stacked low), [2] relatively warmer surface temperatures
will exist this afternoon (low-level cold advection this morning
is weakest in the south/west and strongest in the north/east) and
[3] RHs bottom out ~15%. With the above in mind, critical fire
weather conditions are anticipated within the Red Flag Warning
area.. with near-critical fire weather conditions in adjacent
areas. Either way, outdoor burning of any kind is not advised
today.

NW or WNW flow will persist on Saturday.. albeit in a weakened
state. Nevertheless, surface winds may reach 20-30 mph during the
afternoon.. amidst warmer temperatures.. and RHs invof 15-20%
during the afternoon. With this in mind.. near-critical fire
weather conditions are likely to persist across most or all of the
Tri-State area on Saturday.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Red Flag Warning from 11 AM MST /noon CST/ this morning to 5 PM
     MST /6 PM CST/ this afternoon for KSZ001-002-013>015-
     027>029-041-042.

CO...Red Flag Warning from 11 AM this morning to 5 PM MST this
     afternoon for COZ252.

NE...Red Flag Warning from 11 AM MST /noon CST/ this morning to 5 PM
     MST /6 PM CST/ this afternoon for NEZ079-080.

&&

SHORT TERM...VINCENT
LONG TERM...KAK
AVIATION...VINCENT
FIRE WEATHER...VINCENT
Hazardous weather outlook, Nov 12, 4:59 AM CST, 4 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
359 AM MST Fri Nov 12 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-131100-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
359 AM MST Fri Nov 12 2021 /459 AM CST Fri Nov 12 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

A Red Flag Warning is in effect for portions of the Tri-State area
this afternoon. Near-critical fire weather conditions are expected
everywhere else. Outdoor burning is not advised. Repeating, outdoor
burning is NOT advised today.

Northwest winds will quickly strengthen after sunrise, increasing to
25 to 40 mph sustained with gusts up to 50 mph by late morning.
Occasional gusts up to 60 mph cannot be ruled out, mainly late this
morning and very early this afternoon. Winds of this magnitude may
create difficult driving conditions.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

Breezy northwest winds, albeit weaker than today, and warmer
temperatures will create near-critical fire weather conditions
across the majority of the area on Saturday. Outdoor burning is not
advised.

Well above normal temperatures will foster elevated to near-critical
fire weather conditions early next week.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report wildfires to local authorities,
should any develop.

Vincent

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Thomas

When
November 12, 9:35 AM CST
Where
Thomas forecast zone
Measured
45 kt (52 mph) measured gust
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
39.351, -101.055 (the zone’s center; the record gives no point)

Kansas State Highway Patrol reported a blown over semi-truck approximately 2 miles south of Brewster, KS. The winds at the nearest ASOS (KGLD) measured 35-40G52 mph around this time.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, November 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 992151.